Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 203, NWS Springfield, MO

November 1, 1997Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 1, 1997, 2:01 AM CST for Douglas County, Ozark County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 1997, 2:01 AM CST (08:01 UTC)
Expired
Nov 1, 1997, 2:35 AM CST
In force
34 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 010803 RRA
SVRSGF
MOC067-153-010835-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 AM CST SAT NOV 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  EASTERN OZARK COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 235 AM CST

* SOME AREAS AFFECTED
  TWIN BRIDGES
  DORA

* AT 200 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF AVA OR NEAR
  RICHVILLE AND WAS MOVING SOUTHEAST AT 40 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

LINDENBERG/SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:55 PM CST, 11 hours 6 minutes earlier.

Area forecast discussion, Oct 31, 2:55 PM CST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CST FRI OCT 31 1997

1ST PD FCST PROBLEMS...CHC OF RAIN AND TEMPS/TIMING OF CDFNT.

19Z SFC MAP SHOWS WK COLD FRONT IN NB WITH DEWPOINTS IN THE 50S
OVR STATE AND EVEN SOME 60S AS FOR N AS NW AR. WONT BE SURPRISE IF SOME
THIS MOISTURE GET PULLED INTO SW CORNER OF CWA AND WITH CAPES BETWEEN
500-1000 BY THIS EVENING...A TSRA OR TWO MIGHT BE POSSIBLE. ROUGHTLY
FROM SGF AND POINTS W.

TEMPS MAYBE TRICKLY AS CLOUDS INCREASE TONIGHT BUT WL GO WITH GUIDANCE
FOR 1ST PD AS CDFNT IS PROGGED TO BE IN ERN MO BY SATURDAY MORNING WITH
COOLER AIR ADVECTING IN. MODELS ARE NOT SHOWING MUCH IN WAY OF PCPN
ACROSS CWA AND IS IN GD AGREEMENT WITH UPPER LOW BECMG CUTOFF BY END
OF THE FCST PD.  THIS SHOULD KEEP MO IN CYCLONIC FLOW WITH WRAP ARND
CLOUDS BY SATURDAY NIGHT/SUNDAY.

1ST PD RECOMMENDATIONS...
JLN/SE KS...MOSTLY CLOUDY...30 POP SHRA/TSRA. LOW IN THE UPPER 40S.
            WND SW 10 MPH...SHIFTING TO NW AFTER MIDNIGHT AT 15 T 20
            MPH.

SGF/AIZ.....MOSTLY CLOUDY...30 POP SHRA/TSRA. LOW MID 40S. WNDS SW AT
            10 MPH...SHIFTING TO THE NW AT 15 TO 20 MPH.

UNO.........MOSTLY CLOUDY...40 POP SHAR/TSRA.  LOW UPPER 40S.  WNDS
            SW AT 10 MPH...SHIFTING TO NW AT 15 TO 20 MPH.

SGF BE 045/059 035/055 025 073-1
JLN BE 047/060 037/057 027 073-1

WL NOT BE FANCY WITH TIMING OF PCPN...IF ANY...WL LEAVE IN ALL PD.

SS

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.